Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Tulsa, OK

February 17, 2009Cherokee County, Delaware County, Mayes County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Feb 17, 2009, 9:21 PM CST for Cherokee County, Delaware County, Mayes County, Oklahoma. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2009, 9:21 PM CST (03:21 UTC)
Expired
Feb 17, 2009, 10:15 PM CST
In force
54 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Cherokee County, OK, Delaware County, OK, Mayes County, OK

The radar

The Tulsa radar (KINX), 45 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 9:30 PM CSTHAIL 0.884 Sse Pryor, OKNICKEL SIZED HAIL COVERING THE GOLF COURSE SOUTHEAST OF PRYOR.
Feb 17, 9:58 PM CSTTSTM WND GST 65Colcord, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 180321
SVRTSA
OKC021-041-097-180415-
/O.NEW.KTSA.SV.W.0013.090218T0321Z-090218T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
921 PM CST TUE FEB 17 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA
  SOUTHERN MAYES COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1015 PM CST

* AT 920 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR CHOUTEAU...MOVING EAST AT 60
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOCUST
  GROVE...SALINA...ROSE...LEACH...OAKS...TWIN OAKS...KANSAS AND
  COLCORD.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3620 9457 3608 9542 3608 9543 3614 9544
      3626 9544 3642 9461
TIME...MOT...LOC 0322Z 257DEG 53KT 3619 9533

$$
5 follow-up statements
000 
WWUS54 KTSA 180333
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
933 PM CST TUE FEB 17 2009

OKC021-180342-
/O.CAN.KTSA.SV.W.0013.000000T0000Z-090218T0415Z/
CHEROKEE OK-
932 PM CST TUE FEB 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...

LAT...LON 3642 9461 3620 9457 3617 9499 3617 9511
      3616 9511 3615 9521 3619 9527 3628 9526
TIME...MOT...LOC 0332Z 257DEG 53KT 3621 9515

$$

OKC041-097-180415-
/O.CON.KTSA.SV.W.0013.000000T0000Z-090218T0415Z/
DELAWARE OK-MAYES OK-
932 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR CENTRAL MAYES AND SOUTHERN DELAWARE COUNTIES...

AT 928 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR LOCUST GROVE...
MOVING EAST AT 60 MPH. THIS STORM HAS A HISTORY OF PRODUCING HAIL TO 
THE SIZE OF NICKELS SOUTHEAST OF PRYOR.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROSE...LEACH...
TWIN OAKS...KANSAS AND COLCORD.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3642 9461 3620 9457 3617 9499 3617 9511
      3616 9511 3615 9521 3619 9527 3628 9526
TIME...MOT...LOC 0332Z 257DEG 53KT 3621 9515

$$
000 
WWUS54 KTSA 180339
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
939 PM CST TUE FEB 17 2009

OKC041-097-180415-
/O.CON.KTSA.SV.W.0013.000000T0000Z-090218T0415Z/
DELAWARE OK-MAYES OK-
940 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR EASTERN MAYES AND SOUTHERN DELAWARE COUNTIES...

AT 937 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR ROSE...MOVING EAST
AT 60 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEACH...TWIN
OAKS...KANSAS AND COLCORD.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3617 9499 3621 9510 3628 9509 3642 9461
      3620 9457
TIME...MOT...LOC 0340Z 257DEG 53KT 3623 9501

$$
000 
WWUS54 KTSA 180347
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
947 PM CST TUE FEB 17 2009

OKC097-180357-
/O.CAN.KTSA.SV.W.0013.000000T0000Z-090218T0415Z/
MAYES OK-
947 PM CST TUE FEB 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MAYES COUNTY IS
CANCELLED...

LAT...LON 3619 9493 3621 9497 3633 9487 3642 9461
      3620 9457
TIME...MOT...LOC 0347Z 257DEG 53KT 3625 9488

$$

OKC041-180415-
/O.CON.KTSA.SV.W.0013.000000T0000Z-090218T0415Z/
DELAWARE OK-
947 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHERN DELAWARE COUNTY...

AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR LEACH...MOVING EAST
AT 60 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TWIN OAKS...
KANSAS AND COLCORD.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3619 9493 3621 9497 3633 9487 3642 9461
      3620 9457
TIME...MOT...LOC 0347Z 257DEG 53KT 3625 9488

$$
000 
WWUS54 KTSA 180357 RRA
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
957 PM CST TUE FEB 17 2009

OKC041-180415-
/O.CON.KTSA.SV.W.0013.000000T0000Z-090218T0415Z/
DELAWARE OK-
958 PM CST TUE FEB 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR SOUTHEASTERN DELAWARE COUNTY...

AT 954 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR COLCORD...MOVING
EAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3623 9488 3628 9477 3640 9461 3620 9457
      3619 9485
TIME...MOT...LOC 0358Z 257DEG 53KT 3627 9466

$$
000 
WWUS54 KTSA 180409
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1009 PM CST TUE FEB 17 2009

OKC041-180419-
/O.EXP.KTSA.SV.W.0013.000000T0000Z-090218T0415Z/
DELAWARE OK-
1009 PM CST TUE FEB 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DELAWARE COUNTY
EXPIRES AT 1015 PM CST...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3623 9488 3628 9477 3640 9461 3620 9457
      3619 9485
TIME...MOT...LOC 0409Z 257DEG 53KT 3630 9446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 5:50 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 17, 5:50 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
550 PM CST TUE FEB 17 2009

.AVIATION...
SATELLITE IMAGE INDICATES LOW CLOUDS ARE LOCATED JUST SOUTH OF
TUL/RVS LATE THIS AFTERNOON.  GIVEN LATEST TRENDS...LOW CLOUD DECK
COULD SPREAD NORTH INTO THESE AREAS IN THE NEXT HOUR OR TWO BEFORE
SHIFTING EAST BY LATE EVENING.

LOW CLOUDS WILL LIKELY CONTINUE ACROSS NORTHWEST ARKANSAS TAF SITES
THIS EVENING INTO THE OVERNIGHT HOURS WITH MVFR CONDITIONS. AS WINDS
BECOMING MORE SOUTHWESTERLY LATE TONIGHT...LOW CLOUDS EXPECTED TO
FINALLY SHIFT EAST OF THE FYV/XNA/FSM AREAS.

KEPT WIND GUSTS OUT OF THE TAF FORECAST INTO WEDNESDAY...HOWEVER IT
WILL BE CLOSE AS WINDS REMAIN IN THE 10 TO 15 MPH RANGE WITH GOOD
MIXING THROUGHOUT THE DAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...12
Hazardous weather outlook, Feb 17, 4:43 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
443 PM CST TUE FEB 17 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
429 PM CST TUE FEB 17 2009

...THUNDERSTORMS POSSIBLE SOUTHEAST TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...ELEVATED.
AREA...NORTHWEST AND WEST CENTRAL ARKANSAS AND SOUTHEAST OKLAHOMA.
ONSET...THIS EVENING OR AFTER MIDNIGHT.

FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...PARTS OF NORTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
FIRE DANGER WILL DIMINISH THIS EVENING AS TEMPERATURES COOL
AND RELATIVE HUMIDITY LEVELS INCREASE.

A COOL FRONT MOVING THROUGH THE REGION TONIGHT MAY PRODUCE
SCATTERED THUNDERSTORMS IN SOUTHEAST OKLAHOMA AND NORTHWEST
AND WEST CENTRAL ARKANSAS. LIMITED INSTABILITY WILL KEEP ANY
THUNDERSTORMS THAT DO FORM BELOW SEVERE LIMITS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
FAIRLY QUIET WEATHER IS EXPECTED TO PREVAIL THROUGH THE REMAINDER
OF THE WEEK...WITH SLIGHTLY BELOW NORMAL TEMPERATURES OVER THE WEEKEND.
HOWEVER...THERE WILL BE A SMALL CHANCE OF LIGHT RAIN OR LIGHT SNOW IN
NORTHWEST ARKANSAS LATE FRIDAY NIGHT WITH THE ARRIVAL OF A COOL FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 17, 9:18 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
918 PM CST TUE FEB 17 2009

OKZ062-063-068-180345-
CHEROKEE OK-DELAWARE OK-MAYES OK-
918 PM CST TUE FEB 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE AND SOUTHERN MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

AT 918 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF CHOUTEAU...MOVING EAST AT 65 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OAKS...LEACH...TWIN OAKS...MURPHY...
CHOUTEAU...LOCUST GROVE AND ROSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3632 9486 3616 9481 3610 9544 3621 9544
TIME...MOT...LOC 0318Z 261DEG 56KT 3617 9539

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 9:18 PM CSTSpecial Weather StatementTSAMayes27 min
Feb 17, 10:10 PM CSTSpecial Weather StatementTSAAdair35 min
Feb 17, 10:23 PM CSTSpecial Weather StatementTSAAdair67 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.